I'm a 31 year old male with high blood pressure, anxiety, and a few recorded PVCs. I recently had a stress test with some ST depressions, which the cardiologists suspected to be a false positive. Nonetheless, to be on the safe side I was given a nuclear stress test - everything turned out just fine, my cardiologist said my heart is perfectly normal. The only problem was the high heart rate - when I went to get on the treadmill my heart rate jumped from 90 bpm to 145 bpm. This is definitely from the anxiety - I was terrified of the test and treadmills make me very uncomfortable. Moreover, at home my heart rate never makes a jump like that, it usually goes from 60 bpm to 80 bpm. So, my cardio took me off of the 10 mg ramipril I was taking and put me on 12.5 mg of metoprolol twice a day and in addition to my 12.5 of HCTZ. However, after a week of feeling exhausted, having a resting heart rate consistently in the low 50s, and not much higher otherwise, I complained during my follow up. My cardio gave me some samples of 10 mg coreg to take once a day and a prescription to fill if the side effects from the metoprolol do not get any better. The side effects from the metoprolol have gotten a little better - I don't feel as exhausted, though as I type this my heart rate is 52 bpm. Plus when I go walking I can't get my heart rate above 95 bpm. Does any one have any comments on the pros and cons of carvedilol versus metoprolol? I'm not sure I want to switch if the side effects will be the same. How long should I give the metoprolol? How long do the side effects last? Is it really bad to have a heart rate consistently in the lower 50s?
Beta blockers block the effects of adrenaline on the heart. This is why you are having difficulty getting your heart rate to increase. In addition, feelings of fatigue are common with all classes of beta blockers. Carvedilol, or Coreg, has slightly more potent blood pressure effects but are otherwise fairly similar to metoprolol. Hope that this helps.
Is there anything wrong with 145bpm? it's certainly not ridiculously high.
After my triple bypass surgery my heart rate would quickly jump from 90 (standing) to 186 during the exercise classes at rehab. I say 'jump' but it took 10-15 seconds if I really worked hard, such as very fast star jumps. When stopping the exercise my heart reduced to 90 in less than 30 seconds. There was no chest pains and I felt great. My cardiologist said it shows a healthy heart providing demands during cardio-vascular exercises and it was nothing to be concerned about.
That is encouraging. Mostly, I think the concern was that it made that jump within seconds. My cardiologist thinks it only nerves as the nuclear revealed that my heart is "perfectly normal" in his words. Plus it really freaks me out.
On the other hand, I decided to try the 10mg Coreg CR and it is not working. My blood pressure has gone from an average of 118/75 to an average of 130/80. Admittedly, that's still not bad, but it is kind of odd that it increased. Plus the coreg cr is 120 dollars for one month, I can't imagine how much the 20 mg costs. So it looks like I'll end up back on the metoprolol. Hopefully the tiredness will go away. The ramipril was working just fine, but the anxiety, especially in the mornings was too much and would cause my bp to jump up to 150/100.
I hav been on metoprolol for 10 years, due to PVC:s, PAC:s and runs of them. The first year I got wery tired, my resting pulse was not so low as yours, perhaps 55-60, but I was never able to stay up longer than nine o´clock in the evening. Then I fell asleep. When I was at a party I laid to rest on some sofa and in 15 minutes past nine I slept :-)
That side effect eventually went away and after the first year my resting pulse was up again and the fatigue was gone. However its still harder for me to get my pulse up when I exersise than before the BB.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.